On Saturday, four people overdosed on heroin along Seattle’s Aurora Avenue. Three of those people died. The fourth person was rushed to Harborview Medical Center for life-saving treatment.
Since then, bicycle officers with the Seattle Police Department have been canvassing the area to warn heroin users about the dangerous purity levels of this particular batch of the drug, according to the Seattle Times. Sgt. Sean Whitcomb, a spokesman for the Seattle Police Department said it is a possibility that this batch of heroin was laced with the very potent, synthetic opioid, fentanyl, which is a drug that is 50-100 times stronger than morphine, The Daily Caller reported.
Whitcomb said they believe all four overdose victims bought their heroin from the same supplier, which would explain the timing and location of the weekend overdoses. According to the Seattle Fire Department, emergency medical personnel were dispatched at 11:18 a.m. to the 7800 block of Aurora Avenue North. When authorities arrived on the scene, they found two people unresponsive in a car. They both passed away.
Emergency medical personnel were dispatched at 1:23 p.m. to the 900 block of North 80th Street, and then at 1:40 p.m., they were dispatched to the 900 block of North 102nd Street. One person suffering from an overdose was found at each of these locations. One of them died.
Whitcomb said Seattle and King County public health departments have been alerted to the overdoses that took place on Saturday. They will be investigating the matter further. He is also reminding people that they can report an overdose by calling 911 and not fear getting in trouble or being prosecuted due to the state’s good Samaritan law, according to Bakersfield Now. Whitcomb went on to say that people who use drugs are being urged not to use alone and not to get high at the same time so they can watch out for each other and be able to call for help in the event something goes wrong.
Seattle bicycle officers started carrying naloxone in March. Naloxone is a drug that is used to immediately reverse and overdose that has been caused by using opiates, which includes heroin. Since March, officers have been able to save the lives of 15 people by administering the drug. In addition, firefighters also carry naloxone and they too have saved many lives by administering the drug to people who have overdosed on opiates. Whitcomb reminded people that life-saving help is available; all they have to do is call and a police officer or firefighter will respond and administer naloxone.
By Trixie Dillwood